Kansas, 2008

Hail and Damaging Wind in Kansas, May 6, 2008

May 6, 2008 · NWS DDC · 26 events in 9 counties and zones

Thunderstorms developed along a dryline and warm front intersection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms developed along a dryline and warm front intersection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 6, 1:26 AM MST, 11 hours 59 minutes earlier.

Area forecast discussion, May 6, 1:26 AM MST, 11 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
326 AM CDT TUE MAY 6 2008

.DISCUSSION...

DAYS 1-2...

SEVERE WEATHER WILL BE LIKELY TODAY AND TONIGHT.

H25 JET WAS MOVING AROUND THE BASE OF UPPER LOW ACROSS SOUTHERN CA
THIS MORNING. PLENTY OF SUBTROPICAL MOISTURE CONTINUES TO BE
USHERED ACROSS THE SOUTHWEST CONUS THANKS TO THIS JET. THIS UPPER
LOW CONTINUES TO SEND OUT S/WVS IN ADVANCE WITH WAVE AT 00Z TUE
OVER WESTERN KS WHILE A SECOND WAVE COULD BE SEEN ACROSS EASTERN
TX. TEMPERATURES OF 0C TO JUST BELOW 0C CAN BE FOUND AT H7 IN
ASSOCIATION WITH THIS UPPER LOW. ACROSS WESTERN KANSAS, H7
TEMPERATURES WERE INTO THE SINGLE DIGITS ABOVE 0C. H85
TEMPERATURES WERE NEAR 20C WEST WITH READING IN THE MID TEENS
EAST. TONGUE OF MOISTURE HAS MOVED INTO WESTERN AND PORTIONS OF
SOUTH CENTRAL KANSAS WITH DEWPOINTS INTO ABOVE 10C. 03Z SURFACE
ANALYSIS HAS LOW PRESSURE ACROSS AZ/NM. DEWPOINTS WERE IN THE 50S
AND 60S ACROSS ALL OF SOUTHWEST KANSAS.

SEVERE THUNDERSTORMS TODAY AND TONIGHT THEN ENDING PRECIP WEDNESDAY
WILL BE THE FORECAST CHALLENGES FOR THIS PERIOD.

MODELS ARE REMARKABLY SIMILAR WITH PROGRESSION OF UPPER SYSTEM
FROM SOUTHERN CA INTO NORTHEASTERN OK BY LATE WEDNESDAY NIGHT.
SYSTEM WILL TRACK EAST TODAY AND BE POSITIONED IN EASTERN NM BY
12Z WED. SEVERAL DISTURBANCES WILL SLIDE ACROSS WESTERN KANSAS IN
ADVANCE OF THIS LOW. PLENTY OF MOISTURE WILL BE IN PLACE. THIS
WILL SET THE STAGE FOR ANOTHER ROUND OF SEVERE THUNDERSTORMS TODAY
INTO TONIGHT. SURFACE LOW PRESSURE WILL DEVELOP ACROSS EASTERN CO.
DEWPOINTS WILL CLIMB INTO THE 60S ACROSS MUCH OF SOUTHWEST KANSAS
THIS MORNING. AS A DRYLINE BEGINS ITS MARCH EAST FROM THE
COLORADO/KANSAS BORDER BY EARLY AFTERNOON, THUNDERSTORMS WILL ONCE
AGAIN INITIATE. SURFACE BASED CAPES ARE FORECAST TO NEAR OR EXCEED
2000 J/KG EAST OF A LAKIN TO ULYSSES TO HUGOTON LINE WITH MOST
UNSTABLE CAPE VALUES IN EXCESS OF 2500 J/KG EAST OF THE DRYLINE.
GIVEN MORE IMPRESSIVE UPPER LEVEL DYNAMICS AFTER 18Z TODAY, EXPECT
TO SEE A INCREASE IN SEVERE THUNDERSTORMS ACROSS THE FA.
SUPERCELLS WILL DEVELOP JUST OFF OF THE DRYLINE. THUNDERSTORMS
FROM MONDAY WILL HAVE LEFT PLENTY OF BOUNDARIES ACROSS THE AREA.
THESE BOUNDARIES WILL NOT ONLY SERVE TO ENHANCE THUNDERSTORM
INITIATION BUT ALSO OVERALL INCREASED COVERAGE. LOW LEVEL JET
INCREASES BY EVENING TO THE 30 TO 40KT RANGE ALONG WITH UPPER
LEVEL JET NOSING INTO REGION AND DECENT S/WV MOVING INTO FA.
STORMS WILL CONTINUE DURING THIS TIME. PRECIPITABLE WATER VALUES
IN EXCESS OF 1 INCH WILL ALLOW FOR HEAVY RAINFALL FROM STORMS ONCE
AGAIN. STORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS.
GIVEN THE INCREASED DYNAMICS ACROSS THE REGION AND INCREASED 0-3KM
SRH VALUES, A FEW TORNADOES CANNOT BE RULED OUT. SHOWERS AND
THUNDERSTORMS WILL CONTINUE INTO THE LATE EVENING HOURS ONCE
AGAIN. SOME OF THESE STORMS COULD BE SEVERE AS MODELS SUGGEST AN
MCS WILL DEVELOP ACROSS THE FA. WILL CONTINUE TO KEEP POPS ON THE
HIGHER SIDE DURING THE OVERNIGHT HOURS TONIGHT. THIS WILL ALSO
ALLOW FOR TEMPERATURES TO BE RATHER MILD.

BY WEDNESDAY, UPPER SYSTEM WILL MOVE ACROSS THE TX PANHANDLE AND
INTO NORTHERN OK. AT THE SURFACE, LOW WILL BE MOVING SOUTH OF THE
FA. COULD SEE A FEW THUNDERSTORMS ACROSS THE SOUTHEAST FA EARLY ON
WEDNESDAY INTO MID MORNING. MODELS DO SHOW WRAP AROUND MOISTURE
CONTINUING THROUGH WEDNESDAY ACROSS THE ENTIRE FA. WILL GRADUALLY
TAPER OFF SHOWERS AND THUNDERSTORMS FROM WEST TO EAST DURING THE
OVERNIGHT HOURS. PRESENT FORECAST HAS A GOOD HANDLE ON THIS AND
WILL ONLY MAKE A FEW ADJUSTMENTS TO TIMING. TEMPERATURES ON
WEDNESDAY WILL BE COOLER THAN PREVIOUS DAYS AS COOLER AIR FILTERS
ACROSS CWA. H85 READINGS WILL BE IN THE LOWER TO MID TEENS.
OVERNIGHT LOWS WILL BE COOLER ACROSS THE NORTHWEST WHERE SKIES
WILL BEGIN TO CLEAR AND PRECIP WILL END. FURTHER EAST, CLOUDS AND
PRECIP WILL LINGER ALLOWING TEMPERATURES TO REMAIN MORE MILD.

DAYS 3-7...

NUMERICAL MODELS ARE IN GENERAL AGREEMENT INDICATING AN UPPER LEVEL
TROUGH OF LOW PRESSURE LOCATED IN MISSOURI AND ARKANSAS TO BEGIN THE
PERIOD THURSDAY. IT WILL QUICKLY EXIT TO THE EAST GIVING WAY TO A
FAIRLY WESTERLY FLOW ALOFT ACROSS THE CENTRAL PLAINS THROUGH EARLY
IN THE WEEKEND. A SERIES OF UPPER LEVEL S/WAVE TROUGHS WILL PASS
THROUGH THE FLOW ALLOWING FOR THE POSSIBILITY FOR PRECIP LATE
THURSDAY NIGHT/EARLY FRIDAY AND AGAIN SATURDAY WHEN A SLIGHTLY MORE
SIGNIFICANT UPPER LEVEL TROUGH MOVES THROUGH THE CENTRAL PLAINS. AT
THE SURFACE, A DEVELOPING LOW PRESSURE CENTER JUST TO OUR SOUTHWEST
WILL MOVE EAST ACROSS THE OKLAHOMA AND TEXAS PANHANDLES THURSDAY
WITH YET ANOTHER LOW PRESSURE CENTER DEVELOPING JUST TO OUR WEST BY
EARLY SATURDAY. LOW LEVEL MOISTURE RETURN WILL BE SLOW TO COME BACK
IN WAKE OF THE RECENT DEPARTING SYSTEM. HOWEVER, THE GFS, NAM, AND
ECMWF(HIRES) ALL POINT TO THE POSSIBILITY FOR SLIGHT PRECIP THURSDAY
NIGHT...MAINLY ALONG OUR NORTH AND EASTERN FRINGE. WILL INTRODUCE
LOW END SLIGHT POPS FOR NOW. SLIGHTLY BETTER CHANCE FOR PRECIP
RETURNS SATURDAY WHEN MORE SIGNIFICANT UPPER LEVEL S/WAVE PUSHES
THROUGH THE CENTRAL PLAINS WITH VIRTUALLY THE SAME LOW LEVEL SET UP
AS THURSDAY. PLAN TO STAY WITH CURRENT POPS SATURDAY.

EXPECT WARMER TEMPERATURES ON THURSDAY AS THE DEVELOPING SURFACE LOW
TO OUR SOUTHWEST INFLUENCES A LOW LEVEL SOUTHERLY FLOW ACROSS THE
FORECAST AREA. TEMPERATURES AT H85 WILL RANGE FROM THE MID TEENS(C)
EAST TO THE MID 20S(C) IN THE EXTREME SOUTHWEST. EXPECT MINIMAL
VARIABILITY IN TEMPERATURES THROUGH THE EARLY PORTION OF THE WEEKEND
WITH THE ZONAL FLOW ALOFT ACROSS THE CENTRAL PLAINS.

&&

.AVIATION...

A LEE SIDE TROUGH OF LOW PRESSURE IN EASTERN COLORADO WILL SLOWLY
PUSH INTO EXTREME WESTERN KANSAS TODAY. SOUTHEASTERLY WINDS THIS
MORNING WILL ALLOW FOR INCREASING LOW LEVEL MOISTURE ACROSS WESTERN
KANSAS WHICH IN TURN WILL INCREASE RELATIVE HUMIDITIES. AS A RESULT,
AREAS OF MVFR/IFR CONDITIONS ARE POSSIBLE EARLY THIS MORNING BEFORE
IMPROVING BY MID DAY. EXPECT ANOTHER ROUND OF THUNDERSTORMS TO
DEVELOP THIS AFTERNOON ACROSS MUCH OF SOUTH CENTRAL AND SOUTHWEST
KANSAS. THESE STORMS WILL LAST INTO THE EVENING AND EARLY OVERNIGHT
HOURS. EXPECT VFR CONDITIONS EXCEPT AROUND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  82  57  71  48 /  60  60  60  20
GCK  83  55  69  47 /  40  50  50  20
EHA  85  55  71  48 /  30  40  40  20
LBL  84  56  71  49 /  40  50  60  20
HYS  75  56  67  46 /  50  60  60  20
P28  80  62  74  52 /  50  70  70  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN30/32/32
Hazardous weather outlook, May 6, 10:21 AM MST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1221 PM CDT TUE MAY 6 2008

KSZ066-079>081-089-090-071730-
STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER-
1221 PM CDT TUE MAY 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE AFTER 8 PM. A FEW OF THESE STORMS COULD
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY. A FEW
OF THESE STORMS COULD BE SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND AGAIN
SATURDAY AFTERNOON AND SATURDAY NIGHT. THESE STORMS COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED AFTER 8 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-045-046-064-065-077-078-087-088-071730-
TREGO-ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-GRAY-FORD-MEADE-CLARK-
1221 PM CDT TUE MAY 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE AFTER 6 PM. A FEW OF THESE STORMS COULD
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY. A
FEW OF THESE STORMS COULD BE SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND AGAIN
SATURDAY AFTERNOON AND SATURDAY NIGHT. THESE STORMS COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL BE NEEDED AFTER 6 PM CDT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ043-044-061>063-074>076-084>086-071730-
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON-
STEVENS-SEWARD-
1221 PM CDT TUE MAY 6 2008 /1121 AM MDT TUE MAY 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP IN FAR WESTERN KANSAS AFTER 2
PM CDT. THESE STORMS WILL QUICKLY BECOME SEVERE WITH HAIL TO THE
SIZE OF BASEBALLS. TORNADOES ARE POSSIBLE AS WELL. THE STORMS MAY
BECOME MORE NUMEROUS BY 6 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY BUT THESE STORMS
WILL PROBABLY NOT BE SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND AGAIN
SATURDAY AFTERNOON AND SATURDAY NIGHT. THESE STORMS COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL BE NEEDED AFTER 2 PM CDT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, May 6, 7:35 AM MST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
935 AM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     HAIL             DIGHTON                 38.48N 100.47W
05/05/2008  E0.88 INCH       LANE               KS   LAW ENFORCEMENT

0525 AM     HAIL             10 SW NESS CITY         38.35N 100.04W
05/05/2008  E0.88 INCH       NESS               KS   TRAINED SPOTTER

            DIME TO NICKEL SIZED HAIL WAS COVERING THE GROUND.

0630 AM     HAIL             8 S TREGO CENTER        38.77N 99.89W
05/05/2008  E0.88 INCH       TREGO              KS   TRAINED SPOTTER

0700 AM     HAIL             4 SE COLLYER            39.00N 100.07W
05/05/2008  E0.88 INCH       TREGO              KS   PUBLIC

0720 AM     HAIL             6 SSE VODA              38.95N 99.99W
05/05/2008  E1.75 INCH       TREGO              KS   PUBLIC

0730 AM     HAIL             7 S VODA                38.94N 100.03W
05/05/2008  E0.75 INCH       TREGO              KS   PUBLIC

0830 AM     HAIL             5 SSW TREGO CENTER      38.81N 99.93W
05/05/2008  E0.75 INCH       TREGO              KS   PUBLIC

0840 AM     HAIL             8 S TREGO CENTER        38.77N 99.89W
05/05/2008  E0.88 INCH       TREGO              KS   TRAINED SPOTTER

0845 AM     HAIL             11 SSE TREGO CENTER     38.73N 99.82W
05/05/2008  E0.75 INCH       TREGO              KS   PUBLIC

0900 AM     HEAVY RAIN       9 W ANTONINO            38.80N 99.55W
05/05/2008  M3.00 INCH       ELLIS              KS   EMERGENCY MNGR

            THREE INCHES OF RAIN FELL BETWEEN 600 AM AND 900 AM.

0930 AM     HAIL             3 NW BROWNELL           38.67N 99.79W
05/05/2008  E0.75 INCH       NESS               KS   TRAINED SPOTTER

0405 PM     HAIL             19 NNE LAKIN            38.19N 101.12W
05/05/2008  E1.75 INCH       KEARNY             KS   TRAINED SPOTTER

0425 PM     HAIL             3 N LAKIN               37.99N 101.27W
05/05/2008  E0.88 INCH       KEARNY             KS   TRAINED SPOTTER

0435 PM     HAIL             SCOTT CITY              38.48N 100.91W
05/05/2008  E1.75 INCH       SCOTT              KS   BROADCAST MEDIA

0437 PM     HAIL             SCOTT CITY              38.48N 100.91W
05/05/2008  E1.00 INCH       SCOTT              KS   PUBLIC

0452 PM     HAIL             4 SSW FRIEND            38.19N 100.93W
05/05/2008  E1.75 INCH       FINNEY             KS   PUBLIC

0452 PM     HAIL             11 NNW EMMERAM          39.12N 99.20W
05/05/2008  E1.00 INCH       ELLIS              KS   PUBLIC

0455 PM     HAIL             13 W RICHFIELD          37.27N 102.02W
05/05/2008  E0.75 INCH       MORTON             KS   TRAINED SPOTTER

0500 PM     HAIL             22 NNE ELKHART          37.30N 101.74W
05/05/2008  E0.75 INCH       MORTON             KS   PUBLIC

0500 PM     HAIL             22 NNE ELKHART          37.30N 101.74W
05/05/2008  E0.75 INCH       MORTON             KS   PUBLIC

0510 PM     HAIL             3 NW HEALY              38.63N 100.65W
05/05/2008  E1.50 INCH       LANE               KS   PUBLIC

0511 PM     HAIL             1 S HOLCOMB             37.98N 100.99W
05/05/2008  E0.88 INCH       FINNEY             KS   PUBLIC

0525 PM     HAIL             15 S SCOTT CITY         38.26N 100.91W
05/05/2008  E1.00 INCH       SCOTT              KS   PUBLIC

0530 PM     HAIL             HOLCOMB                 37.99N 100.99W
05/05/2008  E1.00 INCH       FINNEY             KS   PUBLIC

0545 PM     HAIL             HOLCOMB                 37.99N 100.99W
05/05/2008  E2.00 INCH       FINNEY             KS   TRAINED SPOTTER

0550 PM     HAIL             1 S HOLCOMB             37.98N 100.99W
05/05/2008  E1.75 INCH       FINNEY             KS   PUBLIC

0552 PM     HAIL             GARDEN CITY             37.98N 100.86W
05/05/2008  E4.25 INCH       FINNEY             KS   PUBLIC

0555 PM     HAIL             14 SSW ULYSSES          37.39N 101.45W
05/05/2008  E1.00 INCH       STEVENS            KS   PUBLIC

0555 PM     HAIL             16 WNW JETMORE          38.17N 100.17W
05/05/2008  E1.00 INCH       HODGEMAN           KS   PUBLIC

0557 PM     HAIL             11 N KALVESTA           38.21N 100.28W
05/05/2008  M1.00 INCH       FINNEY             KS   PUBLIC

0600 PM     HAIL             5 E RICHFIELD           37.27N 101.69W
05/05/2008  E0.75 INCH       MORTON             KS   PUBLIC

0605 PM     HAIL             8 W SCOTT CITY          38.48N 101.06W
05/05/2008  E0.88 INCH       SCOTT              KS   STORM CHASER

0605 PM     HAIL             HOLCOMB                 37.99N 100.99W
05/05/2008  E1.50 INCH       FINNEY             KS   TRAINED SPOTTER

0605 PM     HAIL             17 WNW JETMORE          38.18N 100.18W
05/05/2008  M0.75 INCH       HODGEMAN           KS   PUBLIC

0610 PM     HAIL             GARDEN CITY             37.98N 100.86W
05/05/2008  E1.75 INCH       FINNEY             KS   TRAINED SPOTTER

            MOST OF THE HAIL WAS PING PONG BALL SIZE.

0610 PM     TSTM WND GST     GARDEN CITY             37.98N 100.86W
05/05/2008  E60.00 MPH       FINNEY             KS   PUBLIC

0610 PM     HAIL             GARDEN CITY             37.98N 100.86W
05/05/2008  E0.88 INCH       FINNEY             KS   PUBLIC

0615 PM     HAIL             15 ENE ELKHART          37.08N 101.64W
05/05/2008  M0.88 INCH       MORTON             KS   PUBLIC

0620 PM     HAIL             S GARDEN CITY           37.98N 100.86W
05/05/2008  E2.00 INCH       FINNEY             KS   TRAINED SPOTTER

0620 PM     HAIL             N GARDEN CITY           37.98N 100.86W
05/05/2008  E1.00 INCH       FINNEY             KS   TRAINED SPOTTER

0630 PM     HAIL             ENE GARDEN CITY         37.98N 100.86W
05/05/2008  E1.00 INCH       FINNEY             KS   TRAINED SPOTTER

            QUARTER SIZED HAIL LASTED APPROXIMATELY 20 MINUTES AND
            COVERED THE GROUND.

0652 PM     HAIL             1 E GARDEN CITY         37.98N 100.84W
05/05/2008  E1.00 INCH       FINNEY             KS   PUBLIC

0700 PM     HAIL             14 SW HUGOTON           37.03N 101.53W
05/05/2008  M0.75 INCH       STEVENS            KS   PUBLIC

0716 PM     HAIL             3 NW PIERCEVILLE        37.91N 100.71W
05/05/2008  E1.00 INCH       FINNEY             KS   PUBLIC

            HAIL WAS COVERING THE GROUND.

0730 PM     HAIL             8 N CHARLESTON          37.99N 100.57W
05/05/2008  E0.88 INCH       GRAY               KS   PUBLIC

0735 PM     TSTM WND GST     11 W HARDTNER           37.01N 98.85W
05/05/2008  E60.00 MPH       BARBER             KS   PUBLIC

0735 PM     HAIL             11 W HARDTNER           37.01N 98.85W
05/05/2008  M1.00 INCH       BARBER             KS   PUBLIC

0820 PM     TSTM WND DMG     WRIGHT                  37.78N 99.89W
05/05/2008                   FORD               KS   LAW ENFORCEMENT

            PART OF A ROOF WAS BLOWN OFF...SEVERAL FENCES WERE BLOWN
            OVER...SHINGLES WERE BLOWN OFF ROOFS...A PRETTY GOOD
            SIZED TREE WAS UPROOTED...FOUR POWER POLES WERE BLOWN
            OVER NEAR WRIGHT AND CAUSED POWER OUTAGE IN TOWN.

0835 PM     HAIL             19 E DODGE CITY         37.76N 99.67W
05/05/2008  E0.88 INCH       FORD               KS   PUBLIC

0835 PM     TSTM WND GST     19 E DODGE CITY         37.76N 99.67W
05/05/2008  E60.00 MPH       FORD               KS   PUBLIC

0945 PM     HAIL             WILMORE                 37.34N 99.21W
05/05/2008  E0.75 INCH       COMANCHE           KS   TRAINED SPOTTER

1015 PM     TSTM WND DMG     1 N LAKE CITY           37.36N 98.81W
05/05/2008                   BARBER             KS   FIRE DEPT/RESCUE

            FIRE FIGHTER REPORTED THAT THE ROOF WAS BLOWN OFF OF HIS
            HOUSE.

1020 PM     TSTM WND GST     12 WSW MEDICINE LODGE   37.22N 98.78W
05/05/2008  E60.00 MPH       BARBER             KS   TRAINED SPOTTER

            WINDS AT LEAST 60 MPH

1040 PM     HEAVY RAIN       5 E GREENSBURG          37.61N 99.20W
05/05/2008  M4.00 INCH       KIOWA              KS   EMERGENCY MNGR

1040 PM     HAIL             8 WNW MEDICINE LODGE    37.33N 98.71W
05/05/2008  E0.75 INCH       BARBER             KS   TRAINED SPOTTER

            WINDS EST 35-40 MPH

&&

18

The radar

The Dodge City radar (KDDC), 142 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

25 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hamilton

When
May 6, 1:25 PM MST
Where
Hamilton County, 10.38 mi N of Kendall
Measured
0.75 in hail
Reported by
Public
Coordinates
38.080, -101.540

Hail, Kearny

When
May 6, 2:40 PM CST
Where
Kearny County, 9.56 mi NNW of Lake Mc Kinney
Measured
0.88 in hail
Reported by
Public
Coordinates
38.110, -101.260

Hail, Kearny

When
May 6, 2:51 PM CST
Where
Kearny County, 12.86 mi NNW of Lake Mc Kinney
Measured
0.75 in hail
Reported by
Public
Coordinates
38.160, -101.260

Hail, Kearny

When
May 6, 3:05 PM CST
Where
Kearny County, 11.73 mi NNW of Lake Mc Kinney
Measured
1 in hail
Reported by
Public
Coordinates
38.143, -101.260

Hail, Kearny

When
May 6, 3:19 PM CST
Where
Kearny County, 14.52 mi N of Deerfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.190, -101.120

Ground was covered by the hail.

Hail, Finney

When
May 6, 3:50 PM CST
Where
Finney County, 5.13 mi SW of Friend
Measured
1 in hail
Reported by
Public
Coordinates
38.220, -100.990

The ground was covered by hail ranging from pea to quarter sized.

Hail, Finney

When
May 6, 4:00 PM CST
Where
Finney County, 2.57 mi ENE of Tennis
Measured
1 in hail
Reported by
Public
Coordinates
38.190, -100.880

Hail, Lane

When
May 6, 4:45 PM CST
Where
Lane County, 7.9 mi SSE of Alamota
Measured
0.75 in hail
Reported by
Public
Coordinates
38.340, -100.280

Hail, Finney

When
May 6, 4:50 PM CST
Where
Finney County, 5.15 mi ENE of Eminence
Measured
0.88 in hail
Reported by
Public
Coordinates
38.160, -100.420

Hail, Ness

When
May 6, 5:15 PM CST
Where
Ness County, 4.87 mi E of Bazine
Measured
0.75 in hail
Reported by
Public
Coordinates
38.450, -99.590

Hail, Finney

When
May 6, 5:20 PM CST
Where
Finney County, 5.55 mi NNW of Kalvesta
Measured
1.75 in hail
Reported by
Public
Coordinates
38.150, -100.280

Hail, Rush

When
May 6, 5:40 PM CST
Where
Rush County, 2.14 mi SSW of Rush Center
Measured
0.75 in hail
Reported by
Public
Coordinates
38.440, -99.310

Thunderstorm Wind, Rush

When
May 6, 5:50 PM CST
Where
Rush County, 5.55 mi S of Shaffer
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.390, -99.090

Hail, Rush

When
May 6, 6:00 PM CST
Where
Rush County, 0.69 mi N of Otis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.540, -99.050

Hail, Hodgeman

When
May 6, 6:15 PM CST
Where
Hodgeman County, 13.01 mi NW of Jetmore
Measured
1 in hail
Reported by
Public
Coordinates
38.220, -100.060

Hail, Hodgeman

When
May 6, 6:24 PM CST
Where
Hodgeman County, 11.07 mi N of Jetmore
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.240, -99.890

Hail, Kearny

When
May 6, 6:35 PM CST
Where
Kearny County, 2.07 mi N of Deerfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.010, -101.130

Hail, Ness

When
May 6, 6:36 PM CST
Where
Ness County, 13.14 mi S of Ness City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.260, -99.890

Hail, Stafford

When
May 6, 6:40 PM CST
Where
Stafford County, 11.1 mi NE of Hudson
Measured
0.75 in hail
Reported by
Public
Coordinates
38.200, -98.510

Hail, Kearny

When
May 6, 6:45 PM CST
Where
Kearny County, 6.31 mi S of Deerfield
Measured
1 in hail
Reported by
Public
Coordinates
37.890, -101.110

Hail, Kearny

When
May 6, 6:45 PM CST
Where
Kearny County, 5.55 mi S of Deerfield
Measured
0.75 in hail
Reported by
Public
Coordinates
37.900, -101.120

Hail, Finney

When
May 6, 6:50 PM CST
Where
Finney County, 0.88 mi NW of Holcomb
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.990, -100.990

Hail, Finney

When
May 6, 7:05 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.980, -100.860

Hail, Hodgeman

When
May 6, 7:20 PM CST
Where
Hodgeman County, 8.82 mi E of Jetmore Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.960, -99.720

Hail, Hodgeman

When
May 6, 7:20 PM CST
Where
Hodgeman County, 7.75 mi E of Jetmore Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.960, -99.740

Hail, Scott

When
May 6, 10:37 PM CST
Where
Scott County, 7.66 mi SW of Scott State Park
Measured
0.75 in hail
Reported by
Public
Coordinates
38.610, -101.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109295, 109296, 109297, 109298, 109299, 109300, 109302, 109303, 109304, 109305, 109306, 109307, 109321, 109308, 109309, 109310, 109311, 109312, 109313, 109314, 109315, 109316, 109317, 109318, 109319, 109320.